Massachusetts, 2005

Damaging Wind in Massachusetts, June 13, 2005

June 13, 2005 · NWS BOX · 1 event in 1 county or zone

Thunderstorm produced severe winds, which brought down trees over Bernardston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Thunderstorm produced severe winds, which brought down trees over Bernardston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 13, 1:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 13, 1:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EDT MON JUN 13 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
UPCOMING.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
BACKDOOR FRONT LIES ACROSS NEW ENGLAND WEDNESDAY MORNING WITH
INCREASING SOUTHWEST FLOW ALOFT.  BOTH ETA AND GFS SHOW A WAVE ALONG
THE FRONT AND OVER GEORGES BANK...WHICH COULD PRODUCE ENOUGH LOW
LEVEL CIRCULATION TO KEEP COOLER TEMPS IN THE EAST.  IN THE CT
VALLEY HOWEVER IT WOULD SEEM TOUGHER TO STAY COOL...EVEN AN EAST
WIND WOULD BE SUBJECT TO DOWNSLOPE WARMING. BUT THE FORECAST OF 91
IN THE ETA MOS SEEMS TOO MUCH.  WILL GO WITH A 50-50 MODEL BLEND...
WHICH KEEPS THE EAST COAST AROUND 70 AND WARMS THE CT VALLEY INTO
THE 80S.

WITH LOW PRESSURE ALOFT AND AT THE SURFACE...WILL GO WITH CHANCE POPS
WEDNESDAY THROUGH FRIDAY.  LIFTED INDICES ARE SUBZERO IN THE WEST
WEDNESDAY...AND TQ INDEX IS UNSTABLE THURSDAY AND FRIDAY...SO WILL
ADD A CHANCE OF THUNDER DURING THESE TIMES.

THE UPPER LOW LINGERS OVERHEAD DURING THE WEEKEND WITH LINGERING
COLD POOL.  WILL GO WITH DIURNAL CHANCE POPS SATURDAY AND SUNDAY.

HIGH PRESSURE OVERHEAD MONDAY...SO THE FORECAST IS DRY.  WITH THE
COLD POOL MOVING OFF BY THIS TIME AND TEMPERATURES ALOFT CLIMBING
BACK TO AROUND 13C...MAX TEMPERATURES SHOULD RECOVER INTO THE LOW TO
MID 80S.
&&

.AVIATION...
UPCOMING.
&&

.MARINE...
SHORT TERM UPCOMING.

AT 18Z THE 6 HOUR FORECAST CONTINUED THE TREND OF OVERPLAYING THE
WAVE HEIGHTS. SO FOR THE LONG TERM WE TOOK 75 PERCENT OF THE WNA
FORECAST WAVE VALUES.  THE EASTERN WATERS MAY SEE MARGINAL SMALL
CRAFT VALUES WEDNESDAY...BUT OVERALL WINDS AND WAVES SHOULD REMAIN
BELOW CRITERIA THROUGH THE PERIOD.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

NEAR TERM...MCJ
SHORT TERM/AVIATION...DRAG
LONG TERM...WTB
Hazardous weather outlook, Jun 13, 11:18 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1218 PM EDT MON JUN 13 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141015-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1218 PM EDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THIS
AFTERNOON AND EVENING...ESPECIALLY FROM THE MONADNOCKS IN SOUTHWEST
NEW HAMPSHIRE THROUGH THE EAST SLOPES OF THE BERKSHIRES.

ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WITH
RAINFALL RATES UP TO 2 INCHES PER HOUR.  IF SEVERAL STORMS TRAVERSE
THE SAME AREA...KNOWN AS TRAINING OF ECHOES...LOCALIZED FLASH
FLOODING OF SMALL STREAMS WILL BE POSSIBLE.

ADDITIONALLY...THERE IS SMALL CHANCE OF A THUNDERSTORM PRODUCING
MARGINALLY DAMAGING WIND WEST OF THE CONNECTICUT RIVER BETWEEN 430
PM AND 830 PM. STORMS SHOULD BE MOVING EAST SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
THE REMNANTS OF ARLENE WILL MOVE ACROSS THE REGION VERY LATE TONIGHT
AND TUESDAY BRINGING LOCALLY HEAVY RAINFALL.  LATEST FORECASTS
SUGGEST THE GREATEST THREAT OF HEAVY RAINFALL WILL BE FROM SOUTHERN
NEW HAMPSHIRE THROUGH NORTH CENTRAL AND EASTERN MASSACHUSETTS.
RAINFALL AMOUNTS OVER AN INCH ARE POSSIBLE IN THIS AREA BUT THE
HEAVIEST RAIN WILL LIKELY OCCUR ACROSS NORTHERN NEW ENGLAND.

.SPOTTER CALL TO ACTION STATEMENT...
WHILE FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TODAY...SPOTTERS AND
AMATEUR RADIO OPERATORS SHOULD SEND REPORTS OF HEAVY RAINFALL OF 2
INCHES OR GREATER...OR ANY FLOODING...AND/OR DAMAGE TO LIMBS FROM
WIND...TO THE NATIONAL WEATHER SERVICE LATE TODAY.

DRAG

In the hours before

Special weather statement, Jun 13, 2:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
328 PM EDT MON JUN 13 2005

MAZ003-NHZ011-132030-
CHESHIRE NH-EASTERN FRANKLIN MA-
328 PM EDT MON JUN 13 2005

AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND PEA SIZE HAIL 3 MILES WEST OF NORTHFIELD...OR ABOUT 10 MILES
SOUTHEAST OF BRATTLEBORO...MOVING SOUTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED ALONG WITH HEAVY
RAIN WHICH MAY RESULT IN POOR DRAINAGE STREET FLOODING.

FRANK

The radar

The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 13, 3:00 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -72.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459693.